Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 242, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2018, 3:45 AM CDT for Calhoun County, Carroll County, Greene County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 3:45 AM CDT (08:45 UTC)
- Expired
- Aug 7, 2018, 4:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:00 AM CDT | TSTM WND GST 54 | 2 Wnw Carroll, IA | PEAK WIND AT THE CARROLL RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted.
476
WUUS53 KDMX 070845
SVRDMX
IAC025-027-073-070930-
/O.NEW.KDMX.SV.W.0242.180807T0845Z-180807T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
345 AM CDT TUE AUG 7 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Greene County in west central Iowa...
South central Calhoun County in west central Iowa...
Central Carroll County in west central Iowa...
* Until 430 AM CDT.
* At 345 AM CDT, a severe thunderstorm was located near Carroll,
moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carroll, Glidden, Scranton, Arcadia, Breda, Halbur, Lidderdale,
Lanesboro, Willey, Ralston, Hobbs County Park, Arthur N Neu Airport
and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9501 4221 9486 4223 9486 4225 9449
4191 9459 4203 9505
TIME...MOT...LOC 0845Z 280DEG 27KT 4212 9493
HAIL...0.88IN
WIND...60MPH
$$
MF2 follow-up statements
531
WWUS53 KDMX 070906
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
406 AM CDT TUE AUG 7 2018
IAC025-027-073-070930-
/O.CON.KDMX.SV.W.0242.000000T0000Z-180807T0930Z/
Greene IA-Calhoun IA-Carroll IA-
406 AM CDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN GREENE...SOUTH CENTRAL CALHOUN AND NORTHEASTERN
CARROLL COUNTIES...
At 406 AM CDT, a severe thunderstorm was located near Glidden, or 9
miles east of Carroll, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carroll, Glidden, Scranton, Lidderdale, Lanesboro, Willey, Ralston,
Hobbs County Park, Arthur N Neu Airport and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4220 9486 4223 9486 4225 9449 4191 9459
4200 9493
TIME...MOT...LOC 0906Z 276DEG 30KT 4210 9469
HAIL...0.88IN
WIND...60MPH
$$
MF074
WWUS53 KDMX 070928
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
428 AM CDT TUE AUG 7 2018
IAC025-027-073-070938-
/O.EXP.KDMX.SV.W.0242.000000T0000Z-180807T0930Z/
Greene IA-Calhoun IA-Carroll IA-
428 AM CDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE...SOUTH
CENTRAL CALHOUN AND NORTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 430
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4220 9486 4223 9486 4225 9449 4191 9459
4200 9493
TIME...MOT...LOC 0928Z 280DEG 27KT 4207 9449
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:57 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 6, 11:57 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1157 PM CDT Mon Aug 6 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 322 PM CDT Mon Aug 6 2018 The old, weak surface boundary has reached our far south/southeastern counties this afternoon, but the airmass is very shallow with elevated instability lingering across much of the area. Any diurnal thunderstorm development later this afternoon should occur just southeast of our area, and the imminent severe weather threat has moved off in that direction. However, scattered thunderstorms are currently developing to our west, across central Nebraska, and will advect eastward into our southern counties later this evening and tonight. While shear/flow fields are weak, the remaining instability justifies a marginal severe weather threat, mainly in the form of isolated wind/hail, along with locally heavy rain. This should be mostly confined to areas south of I-80, but as the night progresses we may see widely scattered showers/storms popping up further north in the still somewhat juicy airmass. This will continue during the day on Tuesday as diurnal heating, even muted by debris clouds and weak cold air advection, provides sufficient impetus for scattered shower/storm development at times. No severe weather is expected on Tuesday, but POPs have been increased to account for this scenario. .LONG TERM.../Tuesday night through Monday/ Issued at 322 PM CDT Mon Aug 6 2018 From Tuesday night through Monday the forecast is very quiet overall. We will remain beneath weak northwesterly steering flow aloft through around Thursday or Friday, meaning only a slow warming trend as the airmass in place gradually modifies, resulting in an increase of a degree or two per day in temperatures. The flow will also keep us pretty dry, with the only real chance of rain coming on Thursday into Thursday night as a weak surface trough drops across the area. Severe weather appears unlikely with this feature given the lack of upper-level forcing and only modest moisture/instability. By Friday a large, deep thermal ridge will be established over the western U.S., draping across the High Plains and placing Iowa under its eastern periphery. This will aid the slow warming trend later in the week and particularly next weekend and beyond. Meanwhile a longwave trough, initially stretching from eastern Canada down into the southeastern U.S., will retrograde as the ridge builds northeastward, eventually closing off with the resulting 500 mb low slowly approaching Iowa from the east even as the ridge builds up across the Upper Midwest and into southern Canada. Yesterday it appeared the low would only reach about the Chicago area before slowly ejecting eastward, however, today the GFS and EC are bringing it over roughly to the Mississippi River valley around Sunday before kicking it eastward. The forecast for the latter part of the weekend is thus in flux, both regarding temperatures and the potential for a few showers/storms. For now have not bit on this solution and maintained a dry forecast, but we will be monitoring the evolution of model solutions in the coming days. As of now the forecast from Friday night through Monday is dry, with daily highs in the mid 80s to lower 90s. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1156 PM CDT Mon Aug 6 2018 Little has changed from previous thinking at 00z. The primary concern will be convective trends, the fate of Siouxland and SE Nebraska clusters in particular. For the time being have nothing beyond VCSH in most likely times and locations versus a prolonged overdone thunder inclusion. Will update as confidence increase. Also have some mention of mainly MVFR fog north early this morning. Confidence in VFR conditions increases several hours after daybreak into Tue. Could be some additional precip Tue, but confidence certainly not great enough to mention yet. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Small
Hazardous weather outlook, Aug 6, 3:47 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Mon Aug 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 347 PM CDT Mon Aug 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are forecast this evening. Stronger thunderstorms will be confined to southern Iowa. There is a marginal risk for severe weather in the south through this evening. Local rainfall accumulations up to 1 inch possible with some thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms chances return Thursday and Friday. Overall severe weather threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, though rainfall reports are always appreciated.
In the hours before
Special weather statement, Aug 7, 2:58 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
258 AM CDT TUE AUG 7 2018
IAZ033-044-070845-
Sac IA-Crawford IA-
258 AM CDT TUE AUG 7 2018
...Strong Storms over Crawford and Sac Counties...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Denison, moving east at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Denison, Odebolt, Schleswig, Wall Lake, Charter Oak, Vail, Westside,
Kiron, Deloit, Ricketts and Denison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4221 9567 4221 9532 4234 9532 4234 9510
4195 9509 4203 9567
TIME...MOT...LOC 0757Z 282DEG 22KT 4216 9545
MFSpecial weather statement, Aug 7, 3:29 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 329 AM CDT TUE AUG 7 2018 IAZ033-034-045-070915- Calhoun IA-Sac IA-Carroll IA- 329 AM CDT TUE AUG 7 2018 ...Strong Storm Moving into Calhoun, Sac, and Carroll Counties... At 328 AM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Black Hawk Lake, or 14 miles northeast of Denison, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Rainfall amounts up to one inch will be possible with this storm. Locations impacted include... Carroll, Lake City, Glidden, Lake View, Black Hawk Lake, Wall Lake, Arcadia, Breda, Auburn, Westside, Halbur, Lidderdale, Lanesboro, Willey, Ralston, Yetter, Hobbs County Park, Arthur N Neu Airport, Blackhawk Lake State Park and Wall Lake Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4231 9464 4193 9463 4195 9509 4234 9510 TIME...MOT...LOC 0828Z 280DEG 30KT 4215 9514 MF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:12 PM CDT | Special Weather Statement | DMX | Decatur | 33 min |
| Aug 6, 8:45 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Wayne | 60 min |
| Aug 7, 2:58 AM CDT | Special Weather Statement | DMX | Crawford | 47 min |
| Aug 7, 3:29 AM CDT | Special Weather Statement | DMX | Carroll | 46 min |
| Aug 7, 4:41 PM CDT | Special Weather Statement | DMX | Tama | 49 min |
| Aug 7, 4:49 PM CDT | Special Weather Statement | DMX | Humboldt | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.